California, 2003

Flood in California, February 11, 2003

February 11, 2003 · NWS SGX · 1 event in 1 county or zone

Aliso Creek flooded Pacific Coast Highway at it's crossing in Laguna Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Aliso Creek flooded Pacific Coast Highway at it's crossing in Laguna Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 2:30 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 11, 2:30 PM PST, 3 hours 19 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST TUE FEB 11 2003

.SYNOPSIS...A PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...INTO WED WITH SHOWERS LINGERING INTO FRIDAY. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS AND SAN DIEGO DESERTS FROM
MIDNIGHT TONIGHT UNTIL 600 PM WEDNESDAY. GUSTY WINDS WILL ALSO
ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS. WEAK HIGH PRESSURE
WILL BRING PARTLY CLOUDY SKIES SATURDAY. ANOTHER STORM WILL BRING A
CHANCE OF SHOWERS LATE SUNDAY INTO MONDAY.

.DISCUSSION...ALREADY RECEIVED LOTS OF RAIN IN MOIST SLY FLOW AROUND
UPPER LOW OFF THE COAST. 12Z NKX SOUNDING NEARLY SATURATED THROUGH
LOWER 13 KFT WITH STRONG S TO SW FLOW ALOFT. GUSTY WINDS SHOWING UP
IN THE MOUNTAINS. OFFSHORE GRADIENTS WITH ABOUT -5 MB SAN-TPH.

EXPECT PERIODS OF RAIN TO CONTINUE THROUGH THU AS THE UPPER LOW SLOWLY
MOVES ENE. LOOKS LIKE BEST DYNAMICS FOR MORE WIDESPREAD HEAVY RAIN
WILL BE LATE TONIGHT INTO WED. SNOW LEVEL WILL EVENTUALLY LOWER TO
NEAR 7000 FT AS THE TROUGH MOVES THROUGH LATE THU AND EARLY FRI. THE
RAIN SHOULD TURN LIGHTER LATE WED AND THU AND BECOME SHOWERY BY FRI
AND END LATE FRI. EXPECT LARGE RAINFALL TOTALS FOR THIS STORM WITH
ABOUT 1-3 INCHES W OF THE MOUNTAINS AND 3-7 INCHES IN THE MOUNTAINS...
WITH THE POTENTIAL FOR SOME LOCAL MUCH LARGER AMOUNTS. SRN DESERTS
SHOULD GENERALLY GET LESS THAN AN INCH OF RAIN BUT THERE WILL BE
LARGER AMOUNTS ON E SLOPES OF MOUNTAINS THAT COULD RUNOFF INTO SRN
DESERTS. SHOULD GET AROUND AN INCH OF RAIN IN THE NRN DESERTS. GUSTY
S-SE WINDS WILL ACCOMPANY THIS STORM INTO WED...MAINLY IN THE
MOUNTAINS...AND PERHAPS SURFACING IN SOME DESERT AREAS. THE WINDS
SHOULD SLOWLY DECREASE DURING THE DAY WED. WILL LIKELY HAVE URBAN AND
SMALL STREAM FLOODING AT LOWER ELEVATIONS WED. WILL ISSUE FFA FOR THE
HIGHER MOUNTAINS AND SAN DESERTS.

LONGER RANGE PROGS INDICATE WEAK RIDGING AND DECREASING MOISTURE SAT
FOR PARTLY CLOUDY SKIES. A WEAK STORM APPROACHING FROM THE NW WILL
BRING INCREASING CLOUDS SUN WITH A CHANCE OF PRECIP LATE SUN INTO MON.
HOWEVER...THE TIMING AND STRENGTH OF THIS NEXT SYSTEM REMAINS
UNCERTAIN. LOOKS LIKE IT SHOULD DRY OUT BY TUE FOR PARTLY CLOUDY SKIES
ONCE AGAIN.

.SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX
       SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

ATKIN
Hazardous weather outlook, Feb 11, 6:00 AM PST, 11 hours 49 minutes before
CAZ042-043-048-050-055>058-060>062-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

POSSIBLE HEAVY DOWNPOURS AND FLASH FLOODING...
PROLONGED RAINFALL WITH RIVER FLOODING...
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA...
WEDNESDAY THROUGH THURSDAY.

BALFOUR

In the hours before

Special weather statement, Feb 11, 2:00 PM PST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE FEB 11 2003

CAZ042-043-048-050-055>058-060>062-PZZ750-775-121200-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
200 PM PST TUE FEB 11 2003

...A PACIFIC STORM WILL AFFECT EXTREME SOUTHERN CALIFORNIA INTO
FRIDAY...

A PACIFIC STORM CENTERED JUST OFF THE COAST WILL CONTINUE TO MOVE
SLOWLY EAST NORTHEAST BRINGING PERIODS OF RAIN...HEAVY AT TIMES...
THROUGH WEDNESDAY. THE RAIN WILL TURN TO SHOWERS LATE WEDNESDAY AND
LINGER INTO FRIDAY MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
HIGHER MOUNTAINS OF EXTREME SOUTHWESTERN CALIFORNIA AND FOR THE SAN
DIEGO DESERT FROM MIDNIGHT TONIGHT UNTIL 600 PM WEDNESDAY. PEOPLE
SHOULD BE PREPARED FOR THIS HEAVY RAIN THAT WILL CAUSE SLICK ROADS.
DO NOT CROSS FLOODED AREAS OR DRIVE AROUND BARRICADES.

THE LATEST RAINFALL ESTIMATES FOR TONIGHT THROUGH THURSDAY ARE FOR
ABOUT 1 TO 3 INCHES WEST OF THE MOUNTAINS...4 TO 7 INCHES IN THE
MOUNTAINS AND ABOUT AN 1 INCH IN THE DESERTS. SOME OF THE HEAVY RAIN
IN THE MOUNTAINS COULD FLOW INTO THE SAN DIEGO DESERTS. THE GROUND IS
DRY SO IT WILL TAKE SOME TIME FOR RUNOFF TO DEVELOP. HOWEVER...THE
HEAVY RAIN WILL EVENTUALLY CAUSE FLOODING OF POORLY DRAINED LOW LYING
AREAS AND SMALL STREAMS. THERE COULD ALSO BE MUD SLIDES...ESPECIALLY
IN THE RECENTLY BURNED AREAS.

THIS IS A WARM STORM AND THE SNOW LEVEL WILL REMAIN HIGH...ABOVE
9000 FT THROUGH WEDNESDAY THEN GRADUALLY LOWER TO NEAR 7000 FT BY
FRIDAY. THE RAIN WILL TURN TO SHOWERS LATE THURSDAY AND FRIDAY AND
GRADUALLY TAPER OFF.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orange

When
February 11, 5:49 PM PST to 7:07 PM PST
Where
Orange County, Laguna Beach
Reported by
LAW ENFORCEMENT
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340890.